Warning on atropine-laced cocaine

17th December 2004, Comments 0 comments

17 December 2004, AMSTERDAM — A Dutch drug addiction and prevention institute was warning drug users on Friday that a shipment of "poisonous" cocaine has surfaced in the Netherlands and has already led to the hospitalisation of 20 people.

17 December 2004

AMSTERDAM — A Dutch drug addiction and prevention institute was warning drug users on Friday that a shipment of "poisonous" cocaine has surfaced in the Netherlands and has already led to the hospitalisation of 20 people.

The Trimbos Institute is distributing flyers and posters at various night clubs warning against the cocaine, which has been laced with atropine, a drug normally used in eye operations.

Atropine creates eye and hearing hallucinations and can lead to irregular heartbeat and reduced sweat production. It dilates the pupils and an overdose can lead to unconsciousness and even death.

The 20 victims to date have shown acute indications of poisoning and have been admitted to hospitals in Amsterdam, Rotterdam, The Hague and Lelystad. An institute spokesman said the geographical spread of the victims indicated the batch of cocaine had been spread across the entire country.

Victims have also been reported in Belgium, France and Italy in recent days. In total, some 50 people have been treated after using the laced cocaine, news agency ANP reported.

It has been warned that extra calls will be placed with the national drugs information line this weekend. The Landelijke Drugs Infolijn can be reached by dialing 0900 1995 (EUR 0.10 per minute).

Atropine was also discovered in the Dutch drugs market in 1997 when it was processed into ecstasy pills. But the amount used was small and no injuries or deaths were reported.

But the Trimbos institute also said it could not explain why atropine is mixed with illegal drugs, asserting that its use does not give any extra value.

[Copyright Expatica News 2004]

Subject: Dutch news

0 Comments To This Article